Missouri, 2011

Flash Flooding in Missouri, March 4, 2011

March 4, 2011 · NWS SGF · 6 events in 2 counties and zones

A slow moving frontal boundary and associate upper level trough brought localized rainfall amounts of one to two inches across the southern Ozarks which lead to some localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving frontal boundary and associate upper level trough brought localized rainfall amounts of one to two inches across the southern Ozarks which lead to some localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 4, 7:04 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 4, 7:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CST FRI MAR 4 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

CONVECTION CONTINUES TO PERCOLATE EARLY THIS EVENING ALONG THE FRONTAL
BOUNDARY. DESPITE REFLECTIVITY PATTERNS THAT HAVE TAKEN ON A
BOWING-TYPE STRUCTURE...VERY POOR THETA-E DIFFERENTIALS PER SGF
00Z RAOB IS LIMITING THE SEVERE WIND THREAT...THOUGH THREAT
CERTAINLY NOT ZERO. AS MENTIONED IN EARLIER UPDATES...HAIL REMAINS THE
PRIMARY THREAT...WITH SUFFICIENT SHEAR AVAILABLE FOR UPDRAFT
ORGANIZATION. LINEAR STRUCTURES WILL CONTINUE TO BE FAVORED...WITH
ANY SEVERE THREAT LIKELY TO BE WITH CONVECTION OUT AHEAD OF THE
FRONT.

WITH ALL THAT IN MIND...AND WITH CONSULTATION WITH SPC...HAVE
REPLACED WW 36 WITH A NEW WATCH UNTIL 08Z. WITH ORIGINAL 01Z
EXPIRATION OF WW 36...WILL HAVE WESTERN 2 OR SO TIERS OF
COUNTIES...INCLUDING GREENE...EXPIRE.

BOXELL

&&

.DISCUSSION...
/ISSUED 230 PM CST FRI MAR 4 2011/

A COLD FRONT STRETCHING FROM NORTHEAST MISSOURI INTO NORTHEAST
OKLAHOMA WAS ADVANCING SLOWLY EAST INTO SOUTHWEST MISSOURI THIS
AFTERNOON. CONVECTION HAS BEEN FOCUSED NORTH OF THE FRONT ACROSS
WEST CENTRAL MISSOURI THROUGH EARLY AFTERNOON. STORMS WERE BEGINNING TO
FIRE JUST AHEAD OF THE FRONT ACROSS CENTRAL MISSOURI. THE AIRMASS
AHEAD OF THE FRONT HAD BECOME INCREASINGLY UNSTABLE WITH MIXED
LAYER CAPES OF 500-1000 J/KG. DEEP LAYERED SHEAR WAS ON THE ORDER
OF 40 KTS AND SUPPORTIVE OF ORGANIZED CONVECTION.

EXPECT SHOWERS AND THUNDERSTORMS TO GRADUALLY INCREASE IN COVERAGE
THROUGH THE EARLY EVENING HOURS AS THE FRONT PUSHES SLOWLY EAST. A
MORE SUBSTANTIAL INCREASE IN STORMS MAY WAIT UNTIL EARLY THIS
EVENING AS A MINOR SHORTWAVE SWINGS OUT OF THE SOUTHERN PLAINS.

AS FOR CONVECTIVE RISKS...BULK SHEAR VECTORS ARE EXPECTED TO BE
ORIENTED NEARLY PARALLEL TO THE FRONTAL BOUNDARY THROUGH THE
AFTERNOON/EVENING...SUGGESTING THAT ANY DISCRETE CONVECTIVE
DEVELOPMENT WILL BE EXTREMELY SHORT-LIVED BEFORE BECOMING LINEAR
IN NATURE. EXPECT THAT HAIL WILL BE OUR PRIMARY CONCERN...WITH
LOW FREEZING HEIGHTS (UNDER 10KFT) AND THE STRONGEST LAPSE RATES
CO-LOCATED WITH THE HAIL GROWTH LAYER. AS FAR AS WIND
POTENTIAL...MORNING SOUNDING AND SHORT TERM MODEL GUIDANCE
INDICATES THAT LOW LEVEL THETA-E DIFFERENTIALS WILL REMAIN RATHER
UNFAVORABLE FOR AN ORGANIZED WIND THREAT. COULDN'T RULE OUT
ISOLATED HIGH WIND GUSTS WITH THE MOST ORGANIZED STORMS THOUGH.
MEDIOCRE LOW LEVEL HELICITIES AND EXPECTED LINEAR TENDENCY TO
CONVECTION IS SUGGESTIVE OF A NON-ZERO...BUT QUITE LOW...TORNADO
THREAT.

FINAL POINT OF DISCUSSION REGARDS FLASH FLOOD POTENTIAL. THINK
THAT ANY POTENTIAL FOR FLOODING WILL BE VERY CLOSELY TIED TO
CONVECTIVE TRAINING...WHICH IS OBVIOUSLY RATHER HARD TO PEG IN
ADVANCE. MODELS SUGGEST THE HEAVIEST RAINFALL WILL OCCUR ACROSS
THE EASTERN OZARKS WITH IN EXCESS OF AN INCH POSSIBLE. WHILE
LOCALIZED FLOODING OF PRIMARILY LOW WATER CROSSINGS IS
POSSIBLE...A FLOOD WATCH IS NOT ANTICIPATED AT THIS TIME.

OTHERWISE THE LONGWAVE TROUGH WILL MAKES ITS WAY EAST AND INTO
THE CENTRAL U.S. BY SATURDAY MORNING. SHOWERS AND STORMS WILL
TAPER OFF FROM THE WEST OVERNIGHT. MUCH COOLER AIR WILL ARRIVE
LATE TONIGHT AND SATURDAY. CANNOT RULE OUT A BRIEF PERIOD OF
FLURRIES EARLY SATURDAY MORNING BUT NO SUBSTANTIAL WINTER
PRECIPITATION IS EXPECTED.

THE PROGRESSIVE PATTERN WILL CONTINUE WITH THE NEXT TROUGH DIGGING
INTO THE CENTRAL U.S. LATER TUESDAY AND WEDNESDAY. THIS LOOKS TO
BE A DYNAMIC SYSTEM WITH MOISTURE RETURN AND SUBSEQUENT INSTABILITY
THE PRIMARY QUESTIONS.

FOSTER/BOXELL

&&

.AVIATION...
/ISSUED 541 PM CST FRI MAR 4 2011/
A COLD FRONT WILL MOVE EAST OF THE AREA THIS EVENING BRINGING A
WIND SHIFT TO THE NORTHWEST AND WIDESPREAD IFR TO MVFR CONDITIONS.
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL IMPACT AREA
TERMINALS MUCH OF THE EVENING AND GRADUALLY TRANSITION TO THE
EAST. IFR VISIBILITIES AND CEILINGS WILL ACCOMPANY THE HEAVIER
SHOWERS AND THUNDERSTORMS. THE SHOWERS WILL END LATE TONIGHT BUT
IFR TO MVFR CEILINGS WILL LINGER OVERNIGHT. A GRADUAL RISE IN
CEILINGS THEN CLEARING WILL TAKE PLACE ON SATURDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 4, 7:18 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CST FRI MAR 4 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
718 PM CST FRI MAR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  THE RISK FOR DAMAGING STRAIGHT LINE WINDS IS ELEVATED.
  THE RISK FOR LARGE HAIL IS ELEVATED.
  THE LIGHTNING RISK IS ELEVATED.
  THE TORNADO THREAT IS LIMITED.
  THE FLOODING RISK IS LIMITED.

DISCUSSION...

  THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH TONIGHT EAST
  OF U.S. 65...WITH THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
  SOUTH AND EAST OF A BRANSON TO ROLLA LINE. LARGE HAIL WILL
  REMAIN THE PRIMARY THREAT...THOUGH A FEW STRONG WIND GUSTS WILL
  ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL TRANSITION
  SOUTHEAST THIS EVENING AHEAD OF THE COLD FRONT...WITH THE THREAT
  DECREASING SIGNIFICANTLY BY MIDNIGHT.

  LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
  ACROSS THE EASTERN MISSOURI OZARKS. THIS MAY RESULT IN THE
  FLOODING OF A FEW LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  A STRONG STORM SYSTEM IS EXPECTED TO IMPACT THE REGION LATER
  TUESDAY OR WEDNESDAY OF NEXT WEEK. WHILE THE AMOUNT OF GULF
  MOISTURE RETURN AND OVERALL INSTABILITY REMAIN IN QUESTION...
  THE LARGE SCALE PATTERN DOES SUPPORT AT LEAST A LIMITED RISK OF
  STRONG TO SEVERE STORMS ACROSS PORTIONS OF THE CENTRAL UNITED
  STATES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
  NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Special weather statement, Mar 4, 6:35 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CST FRI MAR 4 2011

MOZ095-103-050100-
STONE MO-CHRISTIAN MO-
635 PM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ALERT FOR CENTRAL CHRISTIAN AND NORTHERN STONE
COUNTIES UNTIL 700 PM CST...

AT 633 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELSEY...OR 14 MILES SOUTHEAST OF AURORA...
MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CHESTNUTRIDGE...CRANE...ELSEY...GALENA...
HIGHLANDVILLE...HURLEY...PONCE DE LEON AND SPOKANE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE TABLE ROCK
LAKE.

PEOPLE IN CENTRAL CHRISTIAN AND NORTHERN STONE COUNTIES...INCLUDING
GALENA AND HIGHLANDVILLE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CST FRIDAY
EVENING FOR SOUTHERN MISSOURI.

KARDELL
Special weather statement, Mar 4, 6:50 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CST FRI MAR 4 2011

MOZ081-082-050115-
TEXAS MO-LACLEDE MO-
650 PM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN TEXAS AND SOUTHEASTERN
LACLEDE COUNTIES UNTIL 715 PM CST...

AT 646 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF COMPETITION...OR 18 MILES
SOUTHEAST OF LEBANON...MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE COMPETITION...EXTREME SOUTHWESTERN FORT
LEONARD WOOD...FALCON...HAZELTON...LYNCHBURG...PLATO AND ROBY.

PEOPLE IN NORTHWESTERN TEXAS AND SOUTHEASTERN LACLEDE COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CST FRIDAY
EVENING FOR SOUTHERN MISSOURI.

KARDELL
Special weather statement, Mar 4, 7:14 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CST FRI MAR 4 2011

MOZ095-096-050145-
CHRISTIAN MO-DOUGLAS MO-
714 PM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL CHRISTIAN AND
NORTHWESTERN DOUGLAS COUNTIES UNTIL 745 PM CST...

AT 709 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF KELTNER...OR 15 MILES WEST
OF AVA...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AVA...DOGWOOD...GOODHOPE AND KELTNER.

PEOPLE IN EASTERN CHRISTIAN AND NORTHWESTERN DOUGLAS COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST
SATURDAY MORNING FOR SOUTHERN MISSOURI.

KARDELL
Special weather statement, Mar 4, 7:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 PM CST FRI MAR 4 2011

MOZ096-104-105-050215-
DOUGLAS MO-TANEY MO-OZARK MO-
743 PM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN TANEY...NORTHWESTERN
OZARK AND WESTERN DOUGLAS COUNTIES UNTIL 815 PM CST...

AT 741 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
AVA TO 5 MILES SOUTH OF KISSEE MILLS...MOVING EAST AT 30 MPH. PENNY
SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE AVA...BRADLEYVILLE...BROWNBRANCH...
GOODHOPE...KISSEE MILLS...LONG RUN...ROME...RUETER...SQUIRES AND
TANEYVILLE.

PEOPLE IN NORTHEASTERN TANEY...NORTHWESTERN OZARK AND WESTERN DOUGLAS
COUNTIES...INCLUDING TANEYVILLE AND AVA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST
SATURDAY MORNING FOR SOUTHERN MISSOURI.

KARDELL

The radar

The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Wright

When
March 4, 9:00 PM CST to 10:00 PM CST
Where
Wright County, 0.69 mi S of Mansfield
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.110, -92.580

Amateur radio reported street flooding in Mansfield.

Flash Flood, Douglas

When
March 4, 9:05 PM CST to 10:05 PM CST
Where
Douglas County, 2.58 mi W of Ava Muni Meml Arpt to 2.41 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.966, -92.727

Law enforcement reported water of unknown depth covering and flowing over a low water crossing on Route Y at Cowskin Creek. Portions of Highway 14 west of Ava were also reported water covered.

Flash Flood, Wright

When
March 4, 9:05 PM CST to 10:05 PM CST
Where
Wright County, 1.17 mi ESE of Norwood to 1.26 mi ESE of Norwood
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.115, -92.410

Amateur radio reported two to three feet of water on the east side of Norwood which flooded a trailer park.

Flash Flood, Wright

When
March 4, 9:05 PM CST to 10:05 PM CST
Where
Wright County, 1.44 mi NE of Macomb to 1.6 mi NE of Macomb
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.115, -92.482

Amateur radio reported Highway 7 north of Macomb was flooded in several sports with water depth as much as 10 to 12 inches.

Flash Flood, Wright

When
March 4, 9:05 PM CST to 10:05 PM CST
Where
Wright County, 1.44 mi NE of Macomb to 1.6 mi NE of Macomb
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.115, -92.482

Amateur radio reported Highway 7 north of Macomb was flooded in several sports with water depth as much as 10 to 12 inches.

Flash Flood, Douglas

When
March 4, 10:15 PM CST to 11:15 PM CST
Where
Douglas County, 2.58 mi W of Ava Muni Meml Arpt to 2.61 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.966, -92.726

Missouri Department of Transportation reported that Route Y at Cowskin Creek was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285164, 285165, 285166, 285167, 285168, 285170.